Nebraska, 2009

Damaging Wind in Nebraska, May 24, 2009

May 24, 2009 · NWS OAX · 1 event in 1 county or zone

Daytime heating combined with moderate amounts of moisture and relatively cool air aloft near a northwest moving weak upper level low helped kick off afternoon thunderstorms across southeast Nebraska. One storm produced a brief downburst causing damage near Auburn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Daytime heating combined with moderate amounts of moisture and relatively cool air aloft near a northwest moving weak upper level low helped kick off afternoon thunderstorms across southeast Nebraska. One storm produced a brief downburst causing damage near Auburn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 1:55 PM CST, 5 minutes earlier.

Area forecast discussion, May 24, 1:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT SUN MAY 24 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY WEDNESDAY. TWO FEATURES OF
IMPORTANCE WERE NOTED ON THE RECENT WATER VAPOR IMAGERY. THE FIRST
WAS THE TROPICAL PLUME OF MOISTURE AND ASSOCIATED LOW PRESSURE
CENTER ACROSS THE MID MISSISSIPPI RIVER VALLEY MOVING NORTHWEST
TOWARDS OUR AREA. THE SECOND WAS A WEAK TROUGH MOVING THROUGH THE
NORTHERN ROCKIES...WHICH WILL EVENTUALLY DRIVE A COLD FRONT INTO
THE AREA AS WELL. THE TWO SYSTEMS ARE FORECAST TO TRY TO MERGE/INTERACT
WITH EACH OTHER BEGINNING MONDAY...BRINGING INCREASING CHANCES FOR
RAIN THROUGH ABOUT WEDNESDAY.

IN THE MEANTIME...SCATTERED THUNDERSTORMS HAD DEVELOPED SOUTH OF I80
THIS AFTERNOON WHERE SUFFICIENT MIXING HAD BOOSTED TEMPS TO THE
CONVECTIVE TEMPS...AND WOULD EXPECT THIS TYPE OF ACTIVITY TO CONTINUE
THROUGH EARLY EVENING. WIND SHEAR HOWEVER IS QUITE MARGINAL...AND
WOULD BE HARD PRESSED TO SEE ANY REAL THREAT OF SEVERE WEATHER...EXCEPT
FOR LOCALLY HEAVY DOWNPOURS AND SOME VERY SMALL HAIL PERHAPS. OTHERWISE
FOR THE REMAINDER OF THE NIGHT AFTER MIDNIGHT...HAVE OPTED FOR DRY
CONDITIONS AS WE REMAIN IN BETWEEN THE TWO AFOREMENTIONED SYSTEMS.

BY DAYBREAK MONDAY...MOISTURE FROM THE SOUTHEASTERN SYSTEM WILL BEGIN
MOVING INTO THE SOUTHEASTERN HALF OF THE CWFA...RESULTING IN SOME
SPOTTY SHOWERS DEVELOPING THERE THROUGH THE MORNING...WHILE
NORTHWESTERN CWFA REMAINS DRY IN ADVANCE OF THE COLD FRONT...WHICH
MAY BEGIN TO AFFECT OUR FAR NORTHWESTERN CWFA BY LATE IN THE
AFTERNOON. THIS MAKES THE TEMPERATURE FORECAST TRICKY ON MONDAY...
WITH NEAR 80 EXPECTED IN NORTHEAST NEBRASKA WHERE THEY SHOULD SEE
SUNSHINE THROUGH THE DAY...BUT TEMPS ONLY IN THE LOWER/MID 70S
SOUTHEASTERN HALF WHERE SCATTERED SHOWERS SHOULD DEVELOP ALONG
WITH QUITE A BIT OF CLOUD COVER.

MONDAY NIGHT AND TUESDAY ARE WHEN THE TWO SYSTEMS TRY TO COALESCE.
THIS SHOULD RESULT IN SCATTERED TO NUMEROUS SHOWERS THROUGH THE
DAY...AND CANNOT RULE OUT A RUMBLE OR TWO OF THUNDER MAINLY ACROSS
THE SOUTHEASTERN CWFA AS OVERALL INSTABILITY REMAINS QUITE LOW.
TEMPS TUESDAY WILL ALSO BE QUITE TRICKY...WITH READINGS LUCKY TO
REACH THE LOWER 60S IN NORTHEASTERN NEBRASKA IN LIEU OF CONTINUED
COLD AIR ADVECTION...AND OTHER AREAS STRUGGLING TO REACH 70 IN
LIEU OF RAIN AND CLOUDS THROUGH THE DAY.

WILL MAINTAIN A CHANCE OF SHOWERS TUESDAY NIGHT AND WEDNESDAY...BUT
ENDING FROM NORTH TO SOUTH THROUGH THAT PERIOD. WITH SUN POKING BACK
OUT ACROSS NORTHEAST NEBRASKA TUESDAY AFTERNOON...HAVE HIGHER TEMPS
THERE IN THE MID 70S...BUT STILL JUST NEAR 70 ALONG/SOUTH OF I80
WHERE CLOUDS/SHOWERS WILL LINGER MUCH OF THE DAY.

.LONG TERM...THURSDAY THROUGH SUNDAY. OVERALL...THE PERIOD WILL BE
DOMINATED BY NORTHWEST FLOW ALOFT...WITH A RIDGE BUILDING FROM THE
ROCKIES EASTWARD. THERE ARE SOME MODEL DISCREPANCIES...MOST NOTABLY
WITH THE DEVELOPMENT OF ANOTHER TROUGH ACROSS THE NORTHERN CONUS BY
DAY 7. THE GFS/ENSEMBLE ALLOWS THE RIDGE TO FLATTEN ACROSS THE
PLAINS WHICH DRIVES A COLD FRONT INTO THE LOCAL VICINITY BY LATE DAY
SUNDAY. THE ECMWF HOWEVER MAINTAINS THE STRENGTH OF THE RIDGE...BUT
DOES SUGGEST THE PRESENCE OF A POSSIBLE FRONT MOVING INTO THE AREA
ALSO.  HOWEVER...GIVEN THAT THIS IS STILL 7 DAYS OUT...WILL KEEP
SUNDAY DRY AT THIS TIME. ANOTHER NOTABLE DIFFERENCE IS FRIDAY
NIGHT/SATURDAY AS THE ECMWF ALLOWS A SUBTLE WAVE TO MOVE THROUGH THE
REGION IN NORTHWEST FLOW ALOFT. WE ALREADY HAD SOME SMALL TSTORM
POPS GOING DURING THIS TIME...AND GIVEN CONSISTENCY OF THE ECMWF
REGARDING THIS FEATURE...OPTED TO LEAVE THE MENTION IN FOR NOW.

OTHERWISE...NO REMARKABLE SWINGS IN TEMPS EITHER WAY DURING THE
PERIOD. A FRONTAL BOUNDARY APPEARS TO SLIDE THROUGH THE AREA EARLY
FRIDAY...BUT MOISTURE IS LACKING...THUS IT SHOULD JUST PRODUCE A
WIND SHIFT AND SLIGHTLY COOLER TEMPS FRIDAY...BUT THEN RETURN FLOW
DEVELOPS THROUGH THE WEEKEND ALLOWING TEMPS TO RECOVER TO THE
LOWER/MID 80S BY SUNDAY.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK.

18Z TAFS. EAST OR SOUTHEAST SURFACE WINDS SHOULD CONTINUE THROUGH
THE PERIOD AS HIGH PRESSURE CENTERED OVER MINNESOTA MOVES EASTWARD.
WIDELY SCATTERED AFTERNOON AND EARLY EVENING TSTMS SHOULD DECREASE
IN COVERAGE AS THE EVENING PROGRESSES. TOUGH TO PINPOINT TIMING OF
TSTMS AT TAF SITES...SO WILL AMEND AS NEEDED. BOUNDARY LAYER WILL
REMAIN FAIRLY MOIST. EXPECT LOW CLOUDS AND SOME FOG WILL DEVELOP
DURING THE OVERNIGHT HOURS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEWALD/MILLER
Hazardous weather outlook, May 24, 10:30 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 AM CDT SUN MAY 24 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-250000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1130 AM CDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER
MUCH OF THE AREA THIS AFTERNOON AND EVENING. ALTHOUGH SMALL HAIL
IS POSSIBLE WITH THE STRONGEST STORMS...WEAK WINDS ALOFT SHOULD KEEP
MOST IF NOT ALL OF THE STORMS BELOW SEVERE LIMITS. LOCALLY HEAVY
DOWNPOURS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES SHOULD INCREASE AGAIN LATE MONDAY INTO TUESDAY
AS A COLD FRONT APPROACHES FROM THE NORTHWEST AND AN UPPER LEVEL
DISTURBANCE APPROACHES FROM THE SOUTHEAST. NORTHWEST. AT THIS TIME...
INSTABILITY AND WIND SHEAR FORECAST OVER THE REGION DO NOT SUPPORT
ORGANIZED SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

MILLER

The radar

The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nemaha

When
May 24, 2:00 PM CST
Where
Nemaha County, 2 mi SE of Auburn
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.380, -95.803

A thunderstorm downburst tore the roof off of a barn southeast of Auburn. The winds were estimated at over 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163610.